Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Amarillo, TX

February 8, 20094 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Feb 8, 2009, 8:16 PM CST for 4 counties in Texas. It was in force for 59 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 8, 2009, 8:16 PM CST (02:16 UTC)
Expired
Feb 8, 2009, 9:15 PM CST
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 8:22 PM CSTTSTM WND GST 615 Ene Hereford, TX
Feb 8, 8:30 PM CSTTSTM WND GST 60Dawn, TX
Feb 8, 8:52 PM CSTTSTM WND GST 658 S Amarillo, TXI 27 AT MCCORMICK RD. RELAYED BY MEDIA.
Feb 8, 8:52 PM CSTTSTM WND GST 68Bushland, TX
Feb 8, 8:53 PM CSTTSTM WND GST 60Bushland, TXRELAYED THROUGH THE AMARILLO EOC
Feb 8, 9:01 PM CSTTSTM WND GST 654 Nw Amarillo, TXLORENZO DE ZAVALA MIDDLE SCHOOL
Feb 8, 9:02 PM CSTTSTM WND GST 606 Nw Amarillo, TX
Feb 8, 9:10 PM CSTTSTM WND DMG1 N Amarillo, TXDOWNED POWER LINES NEAR DOWNTOWN POST OFFICE
Feb 8, 9:10 PM CSTTSTM WND DMG8 Ssw Amarillo, TXDOWNPOWER LINES AT CLAUDE HIGHWAY AND WASHINGTON
Feb 8, 9:10 PM CSTTSTM WND GST 587 N Amarillo, TX
Feb 8, 9:14 PM CSTTSTM WND GST 6317 Nnw Amarillo, TXLAHEY CREEK SCHOOL NET SITE.
Feb 8, 9:16 PM CSTTSTM WND GST 596 Ene Amarillo, TX
Feb 8, 9:18 PM CSTTSTM WND GST 596 Ene Amarillo, TX
Feb 8, 9:19 PM CSTTSTM WND GST 648 E Amarillo, TXHIGHLAND PARK SCHOOL NET SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 8, 5:14 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 090216
SVRAMA
TXC117-359-375-381-090315-
/O.NEW.KAMA.SV.W.0002.090209T0216Z-090209T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CST SUN FEB 8 2009

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHWESTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS
  NORTHWESTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 915 PM CST

* AT 815 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 13 MILES SOUTHWEST OF VEGA TO HEREFORD...MOVING NORTHEAST AT
  50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE TANGLEWOOD...
  CANYON...
  WILDORADO...
  VEGA...
  VALLEY DE ORO...
  UMBARGER...
  DAWN...
  BUSHLAND...
  BUFFALO LAKE...
  AMARILLO...
  HEREFORD...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3475 10244 3516 10271 3562 10202 3526 10162
      3512 10163 3475 10217
TIME...MOT...LOC 0216Z 231DEG 37KT 3519 10259 3480 10231

$$

CLK
1 follow-up statement
000 
WWUS54 KAMA 090239
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CST SUN FEB 8 2009

TXC117-359-375-381-090315-
/O.CON.KAMA.SV.W.0002.000000T0000Z-090209T0315Z/
OLDHAM TX-POTTER TX-RANDALL TX-DEAF SMITH TX-
838 PM CST SUN FEB 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR EASTERN DEAF SMITH...NORTHWESTERN RANDALL...SOUTHWESTERN POTTER
AND SOUTHEASTERN OLDHAM COUNTIES...

AT 838 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF VEGA TO 8 MILES NORTHWEST OF UMBARGER
TO BUFFALO LAKE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
VEGA TO 17 MILES WEST OF CANYON TO 15 MILES EAST OF HEREFORD...MOVING
NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILDORADO...
  VALLEY DE ORO...
  UMBARGER...
  TIMBERCREEK CANYON...
  LAKE TANGLEWOOD...
  CANYON...
  BUSHLAND...
  AMARILLO...
  BUFFALO LAKE...
  DAWN...
  VEGA...
  HEREFORD...

A GUST OF 61 MPH WAS MEASURED IN HEREFORD. THIS IS A DANGEROUS STORM...SEEK 
SAFE SHELTER AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3475 10244 3516 10271 3562 10202 3526 10162
      3512 10163 3475 10217
TIME...MOT...LOC 0238Z 231DEG 37KT 3537 10236 3507 10216
          3487 10208

$$

CLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 6:12 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 8, 6:12 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CST SUN FEB 8 2009

.AVIATION...
0000 UTC TAFS...MAIN CONCERN CENTERS ON CONVECTION DEVELOPMENT IN THE
BEGINNING OF THE FORECAST PERIOD AND STRENGTH OF WINDS THROUGHOUT THE
TAF FORECAST PERIOD.

LINE OF THUNDERSTORMS IN EASTERN NM LIFTING TO THE NORTH NORTHEAST
AHEAD OF APPROACHING COLD FRONT WHICH IS DRAPED IN CENTRAL NM. THESE
STORMS SHOULD ENTER THE TERMINALS AROUND 02-04Z. HAVE INSERTED TEMPO
GROUPS THROUGH 06-08Z ALTHOUGH WILL HAVE TO EVALUATE TIMING OF THIS
LINE AS IT MAY MOVE THROUGH QUICKER. SURFACE LOW LIFTS NORTHWARD...
INTO THE PANHANDLES EARLY MONDAY WITH ANY LINGERING -SHRA DRY AIR
WRAPS INTO THE AREA BEHIND THIS SYSTEM WHICH WILL EFFECTIVELY
SUPPRESS ADDITIONAL PRECIP CHANCES. SUSTAINED WINDS CONTINUE TO
INCREASE THIS EVENING AND ITS POSSIBLE TO SEE GUSTS UP TO 40 KTS WITH
ANY STORM. SURFACE LOW FURTHER DEEPENS AS IT HEADS INTO SOUTHERN NE
MONDAY AFTERNOON. GRADIENT WINDS WILL STRENGTHEN IN RESPONSE TO
TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE PLAINS. HELD OF ON
MENTIONING AWW WINDS BUT NOT OUT OF THE QUESTION TO SEE WINDS
APPROACH AWW CRITERIA BY THE AFTERNOON.

CLK

&&

.PREV DISCUSSION... /ISSUED 350 PM CST SUN FEB 8 2009/

DISCUSSION...
RAPID LL MOISTURE ADVECTION KEPT LOW TO MID CLOUD COVER IN PLACE
DURING THE DAY. THIS MOISTURE WILL COMBINE WITH AN APPROACHING UPPER
LEVEL TROUGH AND PACIFIC COLD FRONT TO PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS EVENING INTO MONDAY MORNING. THERE IS CERTAINLY
SOME SEVERE POTENTIAL WITH THIS ACTIVITY...AND CURRENTLY THINKING THE
THREAT WILL REVOLVE AROUND STRONG WINDS STEMMING FROM A SQUALL LINE
WITH A FEW HAILERS POSSIBLE. FORECAST SOUNDINGS INDICATE STEEPENING
MID LEVEL LAPSE RATES THIS EVENING ALONG WITH INCREASING MID LEVEL
MOISTURE ADVECTION. THE SHORT LIVED BACKED LL WINDS QUICKLY BECOME
WESTERLY AS THIS UPPER WAVE ADVANCES ON THE PANHANDLES. THUS THE
CONCERN FOR A DEVELOPING LINEAR EVENT...WITH ENOUGH ENERGY TO SUPPORT
MARGINALLY SEVERE HAIL. AS FOR TIMING...BASED ON WV IMAGERY...THE
LEADING EDGE OF THE UPPER WAVE APPEARS TO BE MOVING AT ABOUT 45 KTS.
IF THERE ARE NO CHANGES IN FORWARD SPEED...THIS PLACES THE LEADING
EDGE OF THE WAVE INTO THE EXTREME WESTERN PANHANDLES BETWEEN 01Z AND
02Z. STORMS WILL BE MOVING GENERALLY TO THE NORTH NORTHEAST...SO
ANTICIPATE THE COVERAGE OF THE STORMS INCREASING AFTER 02Z ACROSS THE
WESTERN CWA. IN FACT...APPEARS NAM12 INITIALIZED FAIRLY WELL AND THUS
HAVE TRENDED POPS AND WEATHER GRIDS CLOSE TO THE NAM.
ALSO...INCREASED POPS INTO THE 80 TO 90 PERCENT RANGE FOR MOST AREAS
SOMETIME BETWEEN 00Z AND 12Z.

APPEARS THE PRECIP WILL CUT OFF AROUND 12Z MONDAY. A DEEPENING
SURFACE TROUGH WILL HELP THE WEST WINDS INCREASE TO NEAR WIND
ADVISORY LEVELS. BASED ON THE 700MB AND SURFACE GRADIENTS...WIND
SPEEDS COULD REACH 30 KNOTS WITH GUSTS IN THE 40 TO 45 KNOT RANGE.
HOWEVER...FELT THAT THE FOCUS FOR TONIGHT SHOULD BE ON THE SEVERE
POTENTIAL AND WILL THUS ALLOW THE MIDNIGHT SHIFT TO EVALUATE THE WIND
ADVISORY THREAT. CURRENT GRIDS PEAK AT 29 KNOTS. THE DOWNSLOPING
WINDS WILL ALSO PROMOTE DRY AIR ADVECTION ALONG WITH INCREASING
TEMPS. WILL ALSO NEED TO MONITOR FOR INCREASING FIRE WEATHER
CONCERNS...WHICH IS COVERED IN THE FIRE WEATHER SECTION BELOW. THE
MAIN UPPER LOW WILL THEN EJECT EAST TOWARD THE PANHANDLES ON TUESDAY.
MODELS CONTINUE TO SUGGEST A BRIEF WINDOW FOR PRECIP TUESDAY EVENING
INTO WEDNESDAY MORNING...MAINLY IN THE FORM OF WRAP AROUND MOISTURE.
IN ADDITION...THE LOW WILL DRAG COLDER AIR INTO THE PANHANDLES WITH
1000-500MB THICKNESSES FALLING TO AROUND 540 DAM. 850MB TEMPS ALSO
FALL TO NEAR 0C MAINLY ACROSS THE WESTERN AND NORTHERN PANHANDLES. SO
HAVE INCREASED POPS TO CHANCE IN THE NORTH WHERE THE BEST WRAP AROUND
POTENTIAL WILL EXIST...AND MENTIONED LIGHT SNOW WITH ACCUMULATIONS
EXPECTED TO REMAIN BELOW 1 INCH AT THE MOMENT. CHANGED VERY LITTLE
AFTER TUESDAY AND HELD CLOSE TO GUIDANCE TEMPS. THE NEXT SHOT AT
PRECIP WILL COME FRIDAY AS A SECOND UPPER SYSTEM BRUSHES THE
PANHANDLES. CURRENTLY HELD OFF ON POPS BUT WILL MONITOR TRENDS AND
ADJUST AS NEEDED.

JJB

FIRE WEATHER...
THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE WESTERN
PANHANDLES...THEN SPREAD EAST OVERNIGHT. A DRY AIRMASS WILL FILL IN
BEHIND THE EXITING PRECIPITATION MONDAY MORNING AND COMBINE WITH
STRONG WEST WINDS. WIND SPEEDS IN THE 25 TO 35 MPH RANGE WILL BE
POSSIBLE ALONG WITH GUSTS NEAR 50 MPH ON MONDAY. HOWEVER...MINIMUM
RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT.
ANOTHER COOL AIRMASS WILL RETURN TUESDAY AND BRING A CHANCE FOR LIGHT
SNOW.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/15
Hazardous weather outlook, Feb 8, 5:28 PM CST, 2 hours 48 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CST SUN FEB 8 2009

OKZ001>003-TXZ001>020-091200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
528 PM CST SUN FEB 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE SOUTHWEST TEXAS
PANHANDLE UNTIL 10 PM...

THUNDERSTORMS WILL MOVE ACROSS THE PANHANDLES THIS EVENING. SOME OF
THESE STORMS MAY BE SEVERE WITH STRONG DAMAGING WINDS AS THE PRIMARY
THREAT ALONG WITH MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...

ON MONDAY...A DEEPENING LOW IN WESTERN KANSAS WILL TIGHTEN THE
PRESSURE GRADIENT. AS A RESULT...STRONG WESTERLY WINDS MAY EXCEED
WIND ADVISORY CRITERIA WITH WINDS GUSTING TO NEAR 50 MPH. IN
ADDITION...THE STRONG WINDS ALONG WITH DECREASING RELATIVE HUMIDITY
VALUES WILL LEAD TO ELEVATED FIRE WEATHER CONCERNS MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR POSSIBLE
ACTIVATION THROUGH THIS EVENING.

GOEHRING

In the hours before

Special weather statement, Feb 8, 7:04 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CST SUN FEB 8 2009

TXZ011-016-090130-
DEAF SMITH TX-OLDHAM TX-
704 PM CST SUN FEB 8 2009

...LINE OF STRONG THUNDERSTORMS IN DEAF SMITH AND OLDHAM COUNTIES...

AT 704 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 25 MILES WEST OF GLENRIO TO 33
MILES SOUTHWEST OF BOOTLEG MOVING EAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN DEAF SMITH AND OLDHAM COUNTIES...INCLUDING THE CITIES OF
HEREFORD AND VEGA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

LG
Special weather statement, Feb 8, 7:57 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CST SUN FEB 8 2009

TXZ006-011-090230-
HARTLEY TX-OLDHAM TX-
757 PM CST SUN FEB 8 2009

...LINE OF STRONG THUNDERSTORMS IN HARTLEY AND OLDHAM COUNTIES...

AT 757 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTH OF ROMERO TO 12 MILES
SOUTHWEST OF ADRIAN MOVING EAST AT 30 MPH.

WINDS TO AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HARTLEY AND OLDHAM COUNTIES...INCLUDING THE CITY OF VEGA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 7:15 PM CSTSevere Thunderstorm WarningAMADeaf Smith60 min
Feb 8, 9:04 PM CSTSevere Thunderstorm WarningAMAArmstrong, Carson, Hutchinson, Moore, Oldham, Potter and 1 more56 min
Feb 9, 4:02 AM CSTWind AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more14 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.